Correlations between atazanavir Ctroughand hyperbilirubinemia: A case report

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Introduction. Hyperbilirubinemia is a common side effect of the antiretroviral agent atazanavir but is generally reversible upon discontinuation of treatment. We used therapeutic drug monitoring to investigate the occurrence of hyperbilirubinemia in a 49-year-old Hispanic man infected with HIV, following an overdose of ritonavir in ritonavir-boosted atazanavir therapy. Case presentation. A 49-year-old Hispanic man with HIV who had received several highly active antiretroviral therapy regimens over a number of years including atazanavir-containing regimens, was diagnosed with hyperbilirubinemia. An inappropriate doubling of ritonavir boosting resulted in a high atazanavir Ctroughand an initial rise in bilirubin plasma levels. Bilirubin levels later decreased, probably as a consequence of enzyme induction, while atazanavir plasma concentrations remained elevated. Conclusion. This article describes an occurrence of hyperbilirubinemia in a man infected with HIV and supports the importance of therapeutic drug monitoring in investigations of hyperbilirubinemia among patients receiving antiretroviral agents. That the patient tolerated exceptionally high atazanavir levels further strengthens the tolerability profile of this drug.

Original languageEnglish
Article number9307
JournalJournal of Medical Case Reports
Volume3
DOIs
Publication statusPublished - 2009

Fingerprint

Hyperbilirubinemia
Ritonavir
Anti-Retroviral Agents
Drug Monitoring
HIV
Bilirubin
Hispanic Americans
Enzyme Induction
Highly Active Antiretroviral Therapy
Atazanavir Sulfate
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{2c8943f014e24fff9cda656895adc5ac,
title = "Correlations between atazanavir Ctroughand hyperbilirubinemia: A case report",
abstract = "Introduction. Hyperbilirubinemia is a common side effect of the antiretroviral agent atazanavir but is generally reversible upon discontinuation of treatment. We used therapeutic drug monitoring to investigate the occurrence of hyperbilirubinemia in a 49-year-old Hispanic man infected with HIV, following an overdose of ritonavir in ritonavir-boosted atazanavir therapy. Case presentation. A 49-year-old Hispanic man with HIV who had received several highly active antiretroviral therapy regimens over a number of years including atazanavir-containing regimens, was diagnosed with hyperbilirubinemia. An inappropriate doubling of ritonavir boosting resulted in a high atazanavir Ctroughand an initial rise in bilirubin plasma levels. Bilirubin levels later decreased, probably as a consequence of enzyme induction, while atazanavir plasma concentrations remained elevated. Conclusion. This article describes an occurrence of hyperbilirubinemia in a man infected with HIV and supports the importance of therapeutic drug monitoring in investigations of hyperbilirubinemia among patients receiving antiretroviral agents. That the patient tolerated exceptionally high atazanavir levels further strengthens the tolerability profile of this drug.",
author = "Alessia Uglietti and Stefano Novati and Roberto Gulminetti and Renato Maserati",
year = "2009",
doi = "10.1186/1752-1947-3-9307",
language = "English",
volume = "3",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Correlations between atazanavir Ctroughand hyperbilirubinemia

T2 - A case report

AU - Uglietti, Alessia

AU - Novati, Stefano

AU - Gulminetti, Roberto

AU - Maserati, Renato

PY - 2009

Y1 - 2009

N2 - Introduction. Hyperbilirubinemia is a common side effect of the antiretroviral agent atazanavir but is generally reversible upon discontinuation of treatment. We used therapeutic drug monitoring to investigate the occurrence of hyperbilirubinemia in a 49-year-old Hispanic man infected with HIV, following an overdose of ritonavir in ritonavir-boosted atazanavir therapy. Case presentation. A 49-year-old Hispanic man with HIV who had received several highly active antiretroviral therapy regimens over a number of years including atazanavir-containing regimens, was diagnosed with hyperbilirubinemia. An inappropriate doubling of ritonavir boosting resulted in a high atazanavir Ctroughand an initial rise in bilirubin plasma levels. Bilirubin levels later decreased, probably as a consequence of enzyme induction, while atazanavir plasma concentrations remained elevated. Conclusion. This article describes an occurrence of hyperbilirubinemia in a man infected with HIV and supports the importance of therapeutic drug monitoring in investigations of hyperbilirubinemia among patients receiving antiretroviral agents. That the patient tolerated exceptionally high atazanavir levels further strengthens the tolerability profile of this drug.

AB - Introduction. Hyperbilirubinemia is a common side effect of the antiretroviral agent atazanavir but is generally reversible upon discontinuation of treatment. We used therapeutic drug monitoring to investigate the occurrence of hyperbilirubinemia in a 49-year-old Hispanic man infected with HIV, following an overdose of ritonavir in ritonavir-boosted atazanavir therapy. Case presentation. A 49-year-old Hispanic man with HIV who had received several highly active antiretroviral therapy regimens over a number of years including atazanavir-containing regimens, was diagnosed with hyperbilirubinemia. An inappropriate doubling of ritonavir boosting resulted in a high atazanavir Ctroughand an initial rise in bilirubin plasma levels. Bilirubin levels later decreased, probably as a consequence of enzyme induction, while atazanavir plasma concentrations remained elevated. Conclusion. This article describes an occurrence of hyperbilirubinemia in a man infected with HIV and supports the importance of therapeutic drug monitoring in investigations of hyperbilirubinemia among patients receiving antiretroviral agents. That the patient tolerated exceptionally high atazanavir levels further strengthens the tolerability profile of this drug.

UR - http://www.scopus.com/inward/record.url?scp=72749106635&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=72749106635&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-3-9307

DO - 10.1186/1752-1947-3-9307

M3 - Article

C2 - 20062736

AN - SCOPUS:72749106635

VL - 3

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 9307

ER -